Coma is a state of profound unconsciousness from which a person can not be excited. It may be the outcome of trauma, a brain growth, loss of blood supply to the brain (as from cerebrovascular disease), a hazardous metabolic condition, or sleeping sickness (brain swelling) from an infectious disease. In individuals with diabetes, two conditions associated with extremely high blood sugar may cause coma; these are diabetic ketoacidosis (DKA) and hyperosmolar hyperglycemic state (HHS). Severe hypoglycemia, or extremely low blood sugar, may also cause coma. It’s essential for all individuals with diabetes to discover how to recognize these conditions and react accordingly.
What is Coma?
Diabetic ketoacidosis is a severe imbalance in blood chemistry triggering about 100,000 hospitalizations each year, with a mortality rate of under 5%. It typically occurs when a person has high blood sugar level and inadequate insulin to manage it. Without sufficient insulin, the body breaks down fat cells for energy, flooding the blood stream with metabolic by-products called ketoacids. Meanwhile, the kidneys start filtering big quantities of glucose from the blood and producing big amounts of urine. As the individual urinates more regularly, the body ends up being dehydrated and loses essential minerals called electrolytes. If not treated, these severe imbalances can eventually cause coma and death.
Hyperosmolar hyperglycemic state most commonly affects elderly people. Like DKA, HHS begins with high blood glucose and insulin deficiency and causes individuals to urinate frequently and become dehydrated. HHS likewise impairs the ability of the kidneys to filter glucose from the blood stream, making the blood glucose level increase even higher. Since of the extreme dehydration, HHS can be dangerous, with a mortality rate of 15%, and can be a lot more hard to treat successfully than DKA.
Both conditions can happen in anybody who has diabetes. They may be activated by insulin deficiency or by any significant stress to the body, which can cause the counterregulatory hormonal agents to rise and elevate blood sugar levels. The most typical trigger for either condition is an infection such as strep throat, pneumonia, a foot ulcer, intestinal tract flu, or a urinary tract infection.
The best way to avoid DKA or HHS is to prevent high blood glucose in the first location. Considering that they most typically occur during an illness, work out “sick-day management” rules with your health-care service provider prior to you become ill. Look out to signs and symptoms of really high blood sugar (including thirst, increased hunger, frequent urination, and weight reduction) in addition to symptoms of dehydration (such as dryness of the mouth, split lips, sunken eyes, weight reduction, and dry skin). In severe cases, you may experience vomiting, weakness, and confusion. Individuals with DKA might experience abdominal pain and note a “fruity” smell to the breath due to the existence of ketones.
If you experience these symptoms, seek medical help immediately. Both DKA and HHS necessitate a journey to the emergency clinic so that all facets of your blood chemistry can be carefully kept an eye on and treated.
Severe hypoglycemia can lead to coma by starving the brain of its main source of energy, glucose. Hypoglycemia can arise from too much insulin, a decline or hold-up in food consumption, or a boost in physical activity. Typical symptoms of mild hypoglycemia consist of tremors, sweating, heart palpitations, and cravings. When hypoglycemia becomes more severe, brain function may be impacted, triggering such symptoms as state of mind changes, confusion, irritation, and sleepiness. Individuals might ultimately lapse into coma or convulsions.
People who use insulin or an oral diabetes medication that can cause hypoglycemia should always bring some type of shelf-stable carb such as LifeSaver candies, juice boxes, or glucose gel or tablets just in case. If you reveal signs of severe hypoglycemia, loved ones must aim to get you to take in a food or drink consisting of carbohydrate (preferably one with little or no fat). If you hesitate or unable to take anything by mouth, they should inject glucagon or call 911.
Glucagon, a hormonal agent that causes the liver to launch glucose into the blood stream, is offered by prescription, and family members and buddies should be instructed on how to inject it. If you react to treatment, you need to take in some carbohydrate to renew your body’s energy stores. If you do not respond to a glucagon injection in 15 to 30 minutes, your helpers ought to call for emergency situation support.